Wisconsin, 2004

Flash Flooding and Damaging Winds in Wisconsin, May 21, 2004

May 21, 2004 · NWS MKX · 8 events in 6 counties and zones

A second round of thunderstorms on May 21st came rolling into south-central and southeast Wisconsin later in the afternoon and evening bring more damaging wind gusts, heavy rain, and lightning. Trees were reported down across mostly Dane County as a small, but intense, cluster of thunderstorms moved through.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
$100,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A second round of thunderstorms on May 21st came rolling into south-central and southeast Wisconsin later in the afternoon and evening bring more damaging wind gusts, heavy rain, and lightning. Trees were reported down across mostly Dane County as a small, but intense, cluster of thunderstorms moved through. Trees were reported down in De Forest and Windsor as a result of 52 knot estimated winds (60 mph). These thunderstorms, in addition to more thunderstorms across southeast Wisconsin, brought heavy rain and localized flooding to parts of southern Wisconsin. Heavy rain and flooding in Kenosha and Twin Lakes caused 200,000 dollars in property damage (mainly basements, gravel washouts, and crop erosion), flash flooding across Racine County caused roads to flood and gravel to be washed out, and urban flooding near Brown Deer closed major intersections. Refer to the Green Lake County May 25th flood event for additional information. Lightning struck a garage and set it on fire near Reedsburg causing 25,000 dollars in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 21, 2:28 PM CST, 2 minutes earlier.

Area forecast discussion, May 21, 2:28 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT FRI MAY 21 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL.

CONCERNS IN PREVIOUS DISCUSSION ARE STILL THE MOST PROMINENT PART OF
THE NEW FORECAST. WARM FRONT ACROSS IOWA AND ILLINOIS HAS BEEN HELD
AT BAY BY CONVECTIVE COMPLEXES MOVING ACROSS SOUTHERN WISCONSIN
TODAY...HOWEVER RENEWED PUSH OF LOW LEVEL JET (40-45 KTS) EXPECTED
TO BRING BOUNDARY NORTH TONIGHT. PREFER SLOWER FRONTAL MOVEMENT OF
ETA IN THE NEAR TERM. BECAUSE THE ETA AND GFS MODELS EMPHASIZE
DIFFERENT PERIODS FOR HEAVY QPF HAVE ISSUED A FLOOD WATCH FOR ALL
OF CWA EXTENDING FROM TONIGHT UNTIL SUNDAY MORNING.

SOUTHWEST FLOW ALOFT CONTINUES TO BRING RIPPLES ACROSS THE STATE
AND ALTHOUGH TIMING IS SUSPECT THE TREND OF MOISTURE ADVECTION AND
LOW LEVEL CONVERGENCE LEAVE SOUTHERN WISCONSIN UNDER THE THREAT OF
HEAVY RAINFALL AND POSSIBLE SEVERE WEATHER.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
TONIGHT UNTIL SUNDAY MORNING.
Hazardous weather outlook, May 21, 10:46 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1146 AM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-220346-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1146 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT MAINLY SOUTH OF A LINE FROM LONE ROCK TO JANESVILLE TO
CLINTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT OVER THE REMAINDER OF SOUTHERN WISCONSIN.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL...HEAVY RAINFALL AND
ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAIN FALLING ON
SATURATED GROUND WILL LEAD TO FLOODING.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR HIGH WAVES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE
POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY
HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO POTENTIAL
FLOODING CONDITIONS.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

ZAJDEL

ZAJDEL

In the hours before

Special weather statement, May 21, 9:45 AM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1045 AM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-211700-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1045 AM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE
FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN
LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE...
DODGE...WAUKESHA...JEFFERSON AND WALWORTH...

BETWEEN 1045 AM AND NOON SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE IN A CORRIDOR FROM COLUMBIA COUNTY TO SHEBOYGAN COUNTY.
THESE ARE NOT EXPECTED TO BECOME SEVERE.

MORE STORMS WERE ORGANIZING IN IOWA AND MINNESOTA AND IT IS THESE
STORMS THAT ARE EXPECTED TO INTENSIFY AND PUSH EASTWARD ACROSS
SOUTHERN WISCONSIN THIS AFTERNOON.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL
FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG.

COLLAR
Local storm report, May 21, 10:05 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1105 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     SLINGER                 43.33N 88.29W
05/21/2004                   WASHINGTON         WI   PUBLIC

            FOUR 2 INCH DIAMETER TREE LIMBS DOWN. STANDING WATER ON
            HWY 60.

0820 AM     TSTM WND DMG     HARTFORD                43.32N 88.39W
05/21/2004                   WASHINGTON         WI   PUBLIC

            SHED DESTROYED. LARGE TREES DOWN IN AREA.

&&

WOOD
Local storm report, May 21, 10:09 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1109 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0818 AM     TSTM WND GST     HARTFORD                43.32N 88.39W
05/21/2004  61 MPH           WASHINGTON         WI   MESONET

            61 MPH GUST MEASURED BY AUTOMATED SENSOR.

0820 AM     TSTM WND DMG     SLINGER                 43.33N 88.29W
05/21/2004                   WASHINGTON         WI   PUBLIC

            FOUR 2 INCH DIAMETER TREE LIMBS DOWN. STANDING WATER ON
            HWY 60.

0820 AM     TSTM WND DMG     HARTFORD                43.32N 88.39W
05/21/2004                   WASHINGTON         WI   PUBLIC

            SHED DESTROYED. LARGE TREES DOWN IN AREA.

0840 AM     TSTM WND DMG     SW CLINTON              42.56N 88.87W
05/21/2004                   ROCK               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN JUST SOUTHWEST OF CLINTON.

0840 AM     TSTM WND GST     GRAFTON                 43.32N 87.95W
05/21/2004  60 MPH           OZAUKEE            WI   MESONET

            60 MPH GUST MEASURED BY AUTOMATED SENSOR.

0842 AM     TSTM WND DMG     HARTFORD                43.32N 88.39W
05/21/2004                   WASHINGTON         WI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN CITY OF HARTFORD.

0843 AM     TSTM WND DMG     BELOIT                  42.52N 89.02W
05/21/2004                   ROCK               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN CITY OF BELOIT.

0853 AM     TSTM WND DMG     JANESVILLE              42.68N 89.02W
05/21/2004                   ROCK               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN CITY OF JANESVILLE.

0923 AM     WATER SPOUT      KENOSHA                 42.58N 87.85W
05/21/2004                   KENOSHA            WI   COAST GUARD

            WATER SPOUT REPORTED BY THE KENOSHA COAST GUARD OVER THE
            NEARSHORE WATERS EAST OF KENOSHA.

0935 AM     TSTM WND GST     TWIN LAKES              42.52N 88.26W
05/21/2004  60 MPH           KENOSHA            WI   LAW ENFORCEMENT

            60 MPH GUST ESTIMATED IN TWIN LAKES.

&&

WOOD
Special weather statement, May 21, 11:05 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1205 PM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-211815-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1205 PM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE
FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN
LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE...
DODGE...WAUKESHA...JEFFERSON AND WALWORTH...

BETWEEN NOON AND 2 PM SCATTERED SHOWERS AND STORMS WILL BE MOVING
INTO PARTS OF SOUTH CENTRAL WISCONSIN...MAINLY WEST OF A LINE FROM
MONROE TO PORTAGE TO MONTELLO. THESE STORMS ARE NOT SEVERE AT THIS
TIME...BUT THESE WILL CONTINUE TO BE MONITORED FOR FURTHER
STRENGTHENING.

MORE STORMS WERE ORGANIZING IN IOWA AND MINNESOTA AND IT IS THESE
STORMS THAT ARE EXPECTED TO INTENSIFY AND PUSH EASTWARD ACROSS
SOUTHERN WISCONSIN LATER THIS AFTERNOON.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL
FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG.

COLLAR
Special weather statement, May 21, 12:20 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
120 PM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-211920-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
120 PM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE
FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN
LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE...
DODGE...WAUKESHA...JEFFERSON AND WALWORTH...

BETWEEN 1 AND 3 PM SCATTERED SHOWERS AND STORMS WILL BE MOVING
INTO PARTS OF SOUTH CENTRAL WISCONSIN...MAINLY NORTHWEST OF A LINE
FROM DODGEVILLE TO MONTELLO. THE STRONGEST STORMS WILL GRAZE THE
NORTHWESTERN PART OF SAUK COUNTY BETWEEN 130 PM AND 230 PM.

MORE STORMS WERE ORGANIZING IN NORTHEAST IOWA AND SOUTHEAST
MINNESOTA.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL
FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG.

COLLAR
Special weather statement, May 21, 1:05 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
205 PM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-212005-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
205 PM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE
FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN
LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE...
DODGE...WAUKESHA...JEFFERSON AND WALWORTH...

BETWEEN 2 AND 3 PM SCATTERED THUNDERSTORMS WILL BE GRAZING
PARTS OF SOUTH CENTRAL WISCONSIN. BASED ON PRESENT TRENDS THE
COUNTIES IN LINE TO BE AFFECTED BY THESE STRONG STORMS INCLUDE
EXTREME NORTHWEST SAUK AND MARQUETTE COUNTIES. THESE STORMS HAVE A
HISTORY OF PRODUCING HAIL OVER AN INCH IN DIAMETER ACROSS VERNON
COUNTY.

ANOTHER CLUSTER OF STRONG STORMS ACROSS NORTHEAST IOWA WERE ALSO ON A
TRACK TO MOVE ACROSS SAUK COUNTY AFTER 3 PM.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL
FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. RESIDENTS OF THE
ENTIRE WATCH AREA SHOULD ALSO BE ALERT FOR THE POTENTIAL OF RAPIDLY
DEVELOPING THUNDERSTORMS ELSEWHERE.

COLLAR

The radar

The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 heavy rain, 2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Sauk

When
May 21, 2:30 PM CST
Where
Sauk County, Reedsburg
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dane

When
May 21, 3:02 PM CST
Where
Dane County, Windsor
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.217, -89.333

Thunderstorm Wind, Dane

When
May 21, 3:06 PM CST
Where
Dane County, De Forest
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.250, -89.333

Heavy Rain, Milwaukee

When
May 21, 3:30 PM CST to 4:30 PM CST
Where
Milwaukee County, 2 mi E of Brown Deer
Reported by
LAW ENFORCEMENT
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Thunderstorm Wind, Waukesha

When
May 21, 4:13 PM CST
Where
Waukesha County, 2 mi SE of Pewaukee
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.067, -88.233

Heavy Rain, Dane

When
May 21, 5:30 PM CST to 6:00 PM CST
Where
Dane County, Madison
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Flash Flood, Kenosha

When
May 21, 6:15 PM CST to 9:00 PM CST
Where
Kenosha County, Twin Lakes
Property damage
$200,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Flash Flood, Racine

When
May 21, 6:30 PM CST to 9:15 PM CST
Where
Racine County, Union Grove
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403908, 5403909, 5403910, 5403915, 5403914, 5403911, 5403912, 5403913.